Alert archive / Colorado / Tornado Warnings in 2017
Tornado Warning 2, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at May 25, 2017, 1:10 PM MDT for Logan County, Colorado. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2017, 1:10 PM MDT (19:10 UTC)
- Expired
- May 25, 2017, 1:29 PM MDT
- In force
- 19 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
County Logan County, CO
The radar
The Denver radar (KFTG), 139 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 7.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 2423 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
083
WFUS55 KBOU 251910
TORBOU
COC075-251945-
/O.NEW.KBOU.TO.W.0002.170525T1910Z-170525T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
110 PM MDT THU MAY 25 2017
The National Weather Service in Denver Colorado has issued a
* Tornado Warning for...
South central Logan County in northeastern Colorado...
* Until 145 PM MDT
* At 108 PM MDT, a confirmed tornado was located 4 miles south of
Atwood, or 11 miles south of Sterling, moving east at 30 mph.
HAZARD...tornado.
SOURCE...Trained weather spotter confirmed a brief tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Atwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4044 10304 4043 10322 4044 10332 4053 10336
4058 10308
TIME...MOT...LOC 1908Z 251DEG 25KT 4049 10326
TORNADO...OBSERVED
HAIL...<.75IN
$$
BAKER1 follow-up statement
917
WWUS55 KBOU 251929
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
129 PM MDT THU MAY 25 2017
COC075-251939-
/O.CAN.KBOU.TO.W.0002.000000T0000Z-170525T1945Z/
Logan CO-
129 PM MDT THU MAY 25 2017
...THE TORNADO WARNING FOR SOUTH CENTRAL LOGAN COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore the warning has
been cancelled. However, small hail and gusty winds are still
possible with this thunderstorm.
LAT...LON 4044 10304 4043 10322 4044 10332 4053 10336
4058 10308
TIME...MOT...LOC 1928Z 251DEG 25KT 4054 10307
$$
BAKERWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at May 25, 10:33 AM MDT, 2 hours 37 minutes earlier.
Area forecast discussion, May 25, 10:33 AM MDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1033 AM MDT Thu May 25 2017 .UPDATE... Issued at 1033 AM MDT Thu May 25 2017 A line of showers and thunderstorms are moving off the foothills from Boulder to Fort Collins. They are expected to quickly move across northern Colorado through early afternoon. Wind gusts to 50 mph, brief heavy rain, and small hail will be possible. Increased pops for this activity already. Additional showers and thunderstorms are expected this afternoon and evening. Will continue with the scattered pops through this evening. && .SHORT TERM...(Today and tonight) Issued at 418 AM MDT Thu May 25 2017 An upper level trough will extend fm the nrn Rockies into the Pacific NW with nrn CO in WSW flow aloft. At this point really hard to define any disturbance embedded in the flow, however, there will be favorable upper level divergence across the area thru tonight. Meanwhile at the sfc low pres will be over ern CO with no real defined bndry thru the aftn hours. Overall best instability will be over the far nern plains where capes will be around 1000 j/kg with lower capes further west along the front range. With decent lapse rates over the higher terrain expect sct showers and tstms will dvlp by midday and then move rather quickly across nern CO by mid to late aftn. Appears most of the convection this aftn will be outflow dominated with main svr threat being gusty winds over the plains. If updrafts can sustain themselves over the far nern plains then there would be a marginal hail threat as well. As for highs across nern CO will have readings ranging fm the mid to upper 70s along the front ragne with upper 70s to lower 80s futher east. By tonight a wk cool fnt will move across the plains early this evening. With favorable upper lvl divergence in place sct showers and a few tstms will linger thru the late evening hours fm the higher terrain across the plains. .LONG TERM...(Friday through Wednesday) Issued at 418 AM MDT Thu May 25 2017 It appears that an active weather pattern will persist over the state through the next week as a slow moving upper trough takes a couple days to cross the state over the weekend and then weak ridging builds over the western United States through the middle of next week. The slow moving trough which will be moving over northern Colorado Friday and Saturday will provide dynamic forcing aloft which will aid in the development of afternoon thunderstorms. Model soundings for Friday afternoon show 1500-2000 j/kg of CAPE if the dew points reach the 50 degree mark. Wind profiles also show a favorable shear profile for organized convection as low level easterly winds veer to moderate southwesterly flow aloft. The combination of instability and winds will make strong or severe thunderstorms possible with large hail, damaging winds and brief heavy rainfall. Saturday will be the coolest day of the lot, in the wake of Friday evening's rainfall. The upper level trough axis is expected to move out over northeast Colorado sometime in the afternoon. Model soundings show less instability due to cooler temperatures at low levels, but winds will have a stronger upslope component. The combination of dynamic forcing with upper trough, daytime warming and upslope low level winds should be enough to initiate afternoon thunderstorms that progress eastward with the upper trough. High temperatures on Saturday may only be in the lower 60s. From Sunday through Wednesday, the medium range models show an upper ridge building over the western U.S. that leaves Colorado under weak to moderate northwesterly flow aloft. The ridging will not be particularly strong, and short wave impulses are expected to move through the ridge each day. Moisture will also be able to move over the ridge and accompany the short wave troughs. Temperatures in Colorado will return to seasonal normals, but each afternoon will probably see showers develop over the mountains and then move onto the plains. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1033 AM MDT Thu May 25 2017 Winds are expected to be westerly through this afternoon. However outflow winds from scattered showers and thunderstorms will likely produce wind shifts after 18z. The thunderstorms will be capable of wind gusts to 45 knots, brief heavy rain, and small hail. The first batch of showers and storms are expected to pass north of the Denver area, but outflow winds may increase to 35 knots. The threat for storms is expected to end by 06Z and likely a little sooner. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Meier SHORT TERM...RPK LONG TERM...Dankers AVIATION...Meier
Hazardous weather outlook, May 25, 10:18 AM MDT, 2 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1018 AM MDT Thu May 25 2017 COZ030>051-261630- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1018 AM MDT Thu May 25 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will develop in the mountains and quickly spread across the plains. A few severe storms will be possible mainly east of a Fort Morgan to Limon line. Wind gusts to 60 mph along with one inch hail will be the primary threat. Elsewhere gusty winds to 50 mph along with small hail will be possible with the storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday More thunderstorms will be possible on Friday as an upper level disturbance slowly crosses over northern Colorado. It is possible that some of the thunderstorms on Friday may become strong or severe with large hail, damaging wind gusts and brief heavy rainfall. Cool and unsettled weather is expected to continue Saturday along with another round of afternoon thunderstorms. Warmer temperatures are expected from Sunday through the middle of next week, but each afternoon will see a chance of thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 2 pm over the far northeast plains.
In the hours before
Special weather statement, May 25, 12:51 PM MDT, 19 minutes before
Special Weather Statement National Weather Service Denver CO 1251 PM MDT THU MAY 25 2017 COZ044-048-049-251930- Washington County CO-Morgan County CO-Logan County CO- 1251 PM MDT THU MAY 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORGAN...NORTH CENTRAL WASHINGTON AND SOUTHWESTERN LOGAN COUNTIES UNTIL 130 PM MDT... At 1251 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles west of Prewitt Reservoir, or 18 miles southwest of Sterling, moving east at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Western Sterling, Merino, Prewitt Reservoir and Atwood. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4038 10349 4051 10357 4067 10322 4041 10309 TIME...MOT...LOC 1851Z 250DEG 23KT 4045 10346 BAKER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 12:51 PM MDT | Special Weather Statement | BOU | Logan | 39 min |
| May 25, 1:33 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 42 min |
| May 25, 1:43 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 47 min |
| May 25, 2:27 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 30 min |
| May 25, 2:36 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 39 min |
Nearby
Tornado Warnings in Colorado, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.